|You understand better than anyone !!!
Jul 26, 2001
Doctor Bob; Thank you for your compassion and caring,and sharing your own insight onto this disease.This is my situation tested neg March 99,then was given an Aids diagnosis April 2000.Unfortunately my Partner didn't know he was pos and we didn't worry one time when the condom broke.My initial numbers where CD4 234/8 AND vl 5000.I actually went to my Doctor believing i had NHL,started meds June 2000.Viracept,epivir,ziagen VL became undectable in 10 weeks,CD4/ stayed the same,my health continued to worsen my spleen was extremely large had developed a non-productive cough for in July,20 weight loss,nightsweats,enlarged nodes,itchy skin.My doctor kept telling its nothing to worry about its the HIV;in Sept I demand that he start doing scans and biopsy's because i knew i was dying.In mid October i was diagnosised with an advanced NHL both sides of diaphram,involving spleen and lungs.My doctor also allowed my H&H TO GET 8/24.Currently half way through round two of chemo,my HIV numbers are cd4271/22 VL undectable.Now this is my question my MD keeps telling me that if i don't do aerobic and resistent weight training,I will have a major heart attack,my chol total is 79 HDL/LDL are to low to calculate.I'm working full time,constantly fatigued,doing chemo every 3 weeks and now he is causing me untold stress by telling me if i don't workout i'll have a heart attack,is this true.I'm doing the best i can Doctor Bob,I'm walking each day and sometimes i feel like saying to him if you knew medicine a little and identified what was going on with me for over 6 months,things mite be different.You understand this disease because you live it,he has no concept of what chemotherapy is like,HARRT is like or how it is to come to terms with this disease on its own without having to deal with cancer on top of it.And i love my partner with all my heart and soul,i'm so blessed to have him.What should i do about the HDL/LDL.Thank you and God Bless.
Response from Dr. Frascino
First, let me apologize for the delay in responding. I've been in South America attending an AIDS conference. Second, I'm sorry you've had such a difficult and rocky course over the past year. You're absolutely correct: Physicians are often so focused on treating a virus or disease that they forget there is a person attached to the virus or cancer or whatever. Any chance of switching your care to a more compassionate and knowledgeable HIV/AIDS specialist? That would be my first recommendation. Third, you are halfway through round 2 of your chemotherapy and have NHL on both sides of the diaphragm with lung and spleen involvement. Should you be working full time? Have you considered disability, either temporary or perhaps permanent medical disability? Many companies have excellent disability programs that would allow you to focus your efforts on getting better. Fulltime work can often be exhausting, even without HIV, NHL, and anemia! Check your benefits and see what options you might have.
Now, regarding that "major heart attack" warning. I am certain that your physician means well, but scaring you to death is probably not all that helpful. Abnormal blood lipids (cholesterol, Triglycerides) have been linked to an increased risk of heart disease in the general population, and there is some evidence that this is true in HIV-positive folks with medication-induced blood lipid changes as well. (Other risk factors for heart disease, include smoking, high blood pressure, stress, and positive family history.) Certain HIV medications, particularly some of the protease inhibitors, have been linked to metabolic changes, including lipid changes and insulin resistance.
So, what should you do? Options include:
1. Switching your HAART regimen. Your viral load is now non-detectable, so there is very little risk in switching from one potent regimen to another. You'll need the help of an HIV specialist to advise you on what your choices are based on what medications you've taken in the past and any drug resistance tests you may have had. 2. Treat your abnormal lipids. Pravachol has been found to have the fewest drug interactions as a cholesterol-lowering agent. You should also see if your Triglycerides are elevated, and if so, there are several medications that can be used to lower these as well. 3. If you smoke, stop! 4. Decrease stress. Again, think about that fulltime job. Can you cut back or go on disability? 5. Diet/nutrition. This is important for both your HIV status and for potentially improving your cholesterol readings. If you have access to an HIV-knowledgeable nutritionist, this might be very worthwhile for you. Information can also be found on this website in the nutrition forum. 6. Exercise. That you are walking every day is excellent! Keep it up. Aerobic exercise can increase HDL (good cholesterol). Resistance weight training is good for building and maintaining muscle mass, which, of course, has the benefit of making us look better naked!
Also, I wonder how your hemoglobin was allowed to drift down to 8! Is your hemoglobin back in the normal range now? HIV medications, HIV itself, and NHL chemotherapy can all cause anemia. You report being constantly fatigued. You certainly have multiple reasons to feel tired. Make sure ongoing anemia is not one of them. Treatment with Procrit has been dramatically effective for HIV and cancer-related anemia.
You are doing a fantastic job coping with an extremely difficult and challenging situation. You deserve the benefit of sound, knowledgeable, and compassionate medical advice and care. Treating the virus/cancer and the person simultaneously is the true art and science of medicine. Don't settle for less!
Write back if you have additional concerns. Yes, I do understand what living with this disease entails, and I'm with you all the way. God bless.
me again from italy ,gp
Vitamin B12 & Folate -- Elevated counts
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.